Oklahoma, 2013

Drought in Oklahoma, March 1 to 18, 2013

March 1 to 18, 2013 · NWS SHV · 1 event in 1 county or zone

Drought conditions continued to improve in March such that Mccurtain County improved from D2 Severe Drought Status to D1 Moderate Drought conditions on March 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions continued to improve in March such that Mccurtain County improved from D2 Severe Drought Status to D1 Moderate Drought conditions on March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 28, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 9:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CST THU FEB 28 2013

.DISCUSSION...

MOSTLY CLEAR SKIES CONTINUE OVER THE FOUR STATE REGION...OTHER
THAN A FEW HIGH CIRRUS OVER THE EAST TEXAS AND LOWER NORTHWEST AND
NORTH CENTRAL PARTS OF LOUISIANA. TO THE NORTH A LARGE AREA OF LOWER
CLOUDS WILL SKIRT THE NORTHEAST PART OF THE FOUR STATE REGION AND
AFFECT PARTS OF SOUTHWEST ARKANSAS LATE TONIGHT BUT SKY WILL BE
MOSTLY CLEAR FOR THE OVERNIGHT AND EARLY MORNING HOURS. WILL MAKE
NO CHANGES TO THE TEMPERATURES BUT DID MAKE MINOR CHANGES TO THE
DEW POINTS AND WINDS. /06/

&&

.AVIATION...

ONLY A FEW HIGH CIRRUS CLOUDS ARE EXPECTED TONIGHT MAINLY ACROSS
DEEP E TX/CNTRL LA...AND POSSIBLY SOME SCT CU AROUND 5 KFT DURING
THE DAY FRIDAY. THUS...VFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH THE 06Z TAF PERIOD. LIGHT NWLY SFC WINDS OVERNIGHT WILL
INCREASE TO 10-15 KTS AREAWIDE BY EARLY FRIDAY AFTERNOON. THERE MAY
BE SOME GUSTS IN EXCESS OF 20 KTS...ESPECIALLY ACROSS E TX WHERE THE
PRESSURE GRADIENT WILL BE TIGHTER. SPEEDS SHOULD DIMINISH AROUND
02/00Z. /09/

&&

.PREV DISCUSSION... /ISSUED 332 PM CST THU FEB 28 2013/

DISCUSSION...
THE WATER VAPOR IMAGERY THIS AFTERNOON INDICATES A SHORTWAVE OVER
SE KS/NE OK...WHICH SHOULD SINK SE THROUGH THE MID-SOUTH REGION
LATER TONIGHT. THIS SHORTWAVE HAS INDUCED SOME STRATOCU
DEVELOPMENT OVER NE OK/WRN AND CNTRL AR...WITH MUCH OF THIS
EXPECTED TO REMAIN JUST NE ACROSS ERN AR. THIS TROUGH SHOULD ALSO
CONTINUE NUDGE THE ELEVATED AC/CIRRUS SHIELD E OUT OF DEEP E
TX/NCNTRL LA THIS EVENING...RESULTING IN A MOSTLY CLEAR SKY. SFC
HIGH PRESSURE SHOULD REMAIN TO OUR W OVER W TX...WITH ENOUGH OF A
PRESSURE GRADIENT TO MAINTAIN SOME NW WINDS OVERNIGHT...WHICH
WOULD IMPEDE THE EXTENT OF RADIATIONAL COOLING. HOWEVER...MOST
AREAS SHOULD FALL TO NEAR OR SLIGHTLY BELOW FREEZING AGAIN
TONIGHT...BEFORE A SECOND AND MORE AMPLIFIED UPPER TROUGH DIGS S
INTO THE THE LOWER MS VALLEY/NRN GULF FRIDAY NIGHT AND EARLY
SATURDAY. THIS SECOND TROUGH SHOULD RESULT IN A MORE EXTENSIVE
STRATOCU FIELD DEVELOPING ACROSS ERN OK/AR FRIDAY MORNING...WHICH
SHOULD PROGRESS S AND ENCOMPASS MUCH OF THE REGION FOR THE
AFTERNOON. THE SHORT TERM PROGS ARE ALSO TRENDING IN THE POTENTIAL
FOR ISOLATED ELEVATED CONVECTION FORMING JUST OUR W ACROSS CNTRL
TX FRIDAY AFTERNOON ALONG THE BASE OF THIS POSITIVELY TILTED
TROUGH...AND THIS WILL NEED TO BE WATCHED CLOSELY FOR A POSSIBLE
INCLUSION OF POPS FOR E TX. BUT FOR NOW...HAVE LEFT THE FORECAST
DRY...WITH THE BEST LARGE SCALE FORCING SINKING SE INTO SE
TX/MIDDLE TX COASTAL PLAINS DURING THE EVENING.

COLD ADVECTION WILL COMMENCE IN EARNEST FRIDAY NIGHT WITH THE
TROUGH PASSAGE...BUT GIVEN THE STRATOCU FIELD SLOW TO DIMINISH AND
THE PRESSURE GRADIENT REMAINING IN PLACE...HAVE TRENDED MIN TEMPS
A TAD ABOVE GUIDANCE...WITH THE CLOUD COVER SLOWLY DIMINISHING BY
SATURDAY AFTERNOON. TEMPS SHOULD RANGE SOME 10-15 DEGREES BELOW
NORMAL...WITH A SECOND AREA OF CANADIAN HIGH PRESSURE EXPECTED TO
BUILD SE INTO ECNTRL TX LATE IN THE DAY.

SRLY WINDS REMAIN PROGGED TO RETURN OUT OF THE S SUNDAY AS THE SFC
RIDGE SINKS SE INTO THE NRN GULF...WITH TEMPS GRADUALLY MODERATING
THROUGH MONDAY. THE BLOCKING UPPER RIDGE OVER THE WRN CONUS SHOULD
BEGIN TO FLATTEN LATE SUNDAY AS THE NEXT SHORTWAVE/DEVELOPING
CLOSED LOW BEGINS TO DROP SE...WITH THE GFS THE FASTER OUTLIER
WHICH PLACES THE CLOSED LOW INTO NE OK/SW MO BY 12Z TUESDAY.
PREFER THE SLOWER ECMWF/CANADIAN SOLUTION HERE SINCE THE GFS HAS
SPED UP SOME 6+ HOURS SINCE THE 06Z RUN...WITH A 30-40KT SWRLY LLJ
ADVECTING ENOUGH LOW LEVEL MOISTURE AS LARGE SCALE FORCING
INCREASES AHEAD OF THE LOW/ATTENDANT COLD FRONT. HAVE MAINTAINED SLIGHT
CHANCE POPS FOR SW AR/N LA MONDAY NIGHT...BEFORE DRIER AIR IS
USHERED SE IN WAKE OF THE FROPA. HAVE LOWERED TEMPS A FEW DEGREES
WITH THE FROPA TUESDAY/WEDNESDAY...WITH UPPER RIDGING AGAIN
BUILDING QUICKLY E OVER THE CNTRL CONUS TOWARDS THE MID/LATE WEEK
TIMEFRAME.

PRELIMS TO FOLLOW BELOW...

15

AVIATION...
CONCERNING THE ARKLATEX...VFR CONDITIONS TO PREVAIL THROUGHOUT THE
TAF PERIOD WITH FEW 5KFT STRATOCU AND FEW/SCT STILL LINGERING OVER
THE SOUTH MOVING DUE EAST. SFC NW WINDS 6-12 KTS WITH OCCASIONAL
GUSTS NEAR 20KTS TODAY THEN DECOUPLING FROM THE LOW LEVEL FLOW TO
AROUND 5 KTS AFTER 01/00Z. OUTLOOK IS FOR LITTLE CHANGE AS ANOTHER
SFC HIGH BUILDS IN ON FRIDAY FOR THE WEEKEND. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  34  54  31  50  28 /   0  10  10  10   0
MLU  32  51  31  47  27 /   0   0  10  10   0
DEQ  27  49  27  48  23 /   0  10  10  10   0
TXK  31  49  29  47  26 /   0  10  10  10   0
ELD  30  50  28  47  23 /   0   0  10  10   0
TYR  33  54  30  51  29 /   0  10  10   0   0
GGG  33  54  31  50  27 /   0  10  10   0   0
LFK  31  58  32  55  28 /   0  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Feb 28, 11:46 AM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST THU FEB 28 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, McCurtain

When
March 1, 12:00 AM CST to March 18, 11:59 PM CST
Where
McCurtain forecast zone
Reported by
Drought Monitor
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434608.